EMAIL TO A FRIEND COMMENT

 

FDA Announces Clostridum Difficile-Associated Diarrhea (CDAD) Associated With Stomach Acid Drugs


The use of stomach acid drugs known as proton pump inhibitors (PPIs) may be associated with an increased risk of Clostridium difficile–associated diarrhea (CDAD) the FDA stated. A diagnosis of CDAD should be considered for patients taking PPIs who develop diarrhea that does not improve. The FDA is working with manufacturers to include information about the increased risk of CDAD with use of PPIs in the drug labels.


PPIs are marketed under various brand and generic drug names as prescription and over-the-counter (OTC) products. They work by reducing the amount of acid in the stomach. Prescription PPIs are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and inflammation of the esophagus. Over-the-counter PPIs are used to treat frequent heartburn.


Clostridium difficile (C. difficile) is a bacterium that can cause diarrhea that does not improve. Symptoms include watery stool, abdominal pain, and fever, and patients may go on to develop more serious intestinal conditions.


Patients should immediately contact their healthcare professional and seek care if they take PPIs and develop diarrhea that does not improve. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.


The FDA is also reviewing the risk of CDAD in users of histamine H2 receptor blockers. H2 receptor blockers are used to treat conditions such as gastroesophageal reflux disease (GERD), stomach and small intestine ulcers, and heartburn.


See the FDA Announcement

 

 

REPRINTS & PERMISSIONS COMMENT